Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 259, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2003, 3:41 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 3:41 PM MDT (21:41 UTC)
- Expired
- Aug 9, 2003, 4:45 PM MDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 155 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:35 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 092141 SVRLBF NEC031-161-092245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM MDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 445 PM MDT * AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF GORDON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES SOUTH OF MERRIMAN AROUND 410 PM MDT 10 MILES SOUTH OF ELI AROUND 430 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SATURDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4299 10254 4257 10253 4257 10137 4298 10133 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 9, 2:10 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT SAT AUG 9 2003
...18Z SYNOPSIS...
THE MOST PROMINENT UPPER LEVEL FEATURES IN THE 6.7U IMAGERY ARE
A COUPLE OF MESOSCALE CONVECTIVE VORTICES (MCVS) IN WESTERN NORTH
DAKOTA AND THE TEXAS RED RIVER VALLEY. IN THE LOWER LEVELS, A
DEWPOINT BOUNDARY ACROSS WESTERN SOUTH DAKOTA AND THE NEBRASKA
PANHANDLE. ON THE EAST SIDE OF THE BOUNDARY, DEWPOINTS OF 60F OR
HIGHER EXTENDED INTO WESTERN SASKATCHEWAN. THE VISIBLE IMAGERY
SHOWED ANOTHER MESOSCALE BOUNDARY FROM MERRIMAN TO OGALLALA WHERE
CONVECTION WAS FIRING ALREADY IN THE NORTH. THE GOES DERIVED
PRECIPITABLE WATER SHOWED A PLUME OF 25-35MM OVER NEARLY ALL OF THE
NORTH PLATTE FORECAST AREA AND LIFTED INDICES AT OR BELOW -5C.
...FORECAST FOR TONIGHT...
INDICATIONS ARE THAT CONVECTION WILL CONTINUE TO DEVELOP ALONG
THE BOUNDARIES IN WESTERN NEBRASKA AND THE 500-400MB WIND WOULD
INDICATE A SLOW SOUTHEASTWARD PROGRESSION. AS A RESULT, I WILL GO
FOR SCATTERED THUNDERSTORMS FOR THE ENTIRE FORECAST AREA EXCEPT
MAYBE THE SOUTHWEST. THE PRECIP QUANTITY FROM THE RUC LOOKS LIKE A
GOOD FIRST GUESS.
...MODEL DISCUSSION FOR SUNDAY THROUGH TUESDAY...
AT 18Z, THE 06Z RUN OF THE ETA APPEARS TO BE VERIFYING WELL
COMPARED TO THE 6.7U IMAGERY AND WIND PROFILERS EVEN TO THE MCV OVER
THE TEXAS RED RIVER VALLEY AND THE ONE OVER NORTH DAKOTA. ALSO, THE
GFS AND ETA FROM THE 12Z CYCLE ARE VERY CLOSE IN THEIR TREATMENT OF
THE UPPER LEVEL HIGH AND THE CYCLONE COMING INTO THE PACIFIC
NORTHWEST LATE TUESDAY. SO, MY CONFIDENCE IN THIS MORNINGS ETA IS
FAIRLY HIGH.
...FORECAST DAYS 1 THROUGH 3...
FOR SUNDAY...THE SURFACE FRONT/BOUNDARY IS ACROSS NORTH CENTRAL
THROUGH EASTERN NEBRASKA SUNDAY MORNING. CONVERGENCE ALONG THAT
BOUNDARY IS SUPPORTED ALOFT BY DIFFERENTIAL CYCLONIC VORTICITY
ADVECTION (DCVA). THIS COMBINATION OF INGREDIENTS SHIFTS INTO EAST
CENTRAL THROUGH SOUTH CENTRAL NEBRASKA BY 00Z. THEN, WITH HIGH
PRESSURE AT THE SURFACE AND ALOFT, THINGS SHOULD STAY QUIET UNTIL
LATE MONDAY OR EARLY TUESDAY WHEN THE HIGH PLAINS TROUGH AND THETA-
E RIDGE REDEVELOPS.
...MODEL DISCUSSION WEDNESDAY THROUGH SATURDAY...
THE GFS IS STILL SHOWING DECENT CONTINUITY WITH THE PREVIOUS
RUN AND IS SIMILAR TO THE ECMWF THROUGH DAY 5. THE CONSISTENCY
BETWEEN THE MEDIUM RANGE GFS CYCLES THEN BEGINS TO FALL APART. SO, MY
CONFIDENCE IS NOT REAL HIGH FOR DAYS 6 AND 7.
...FORECAST DAYS 4 THROUGH 7...
I DONT SEE ANY STRONG REASON FOR MAKING MAJOR CHANGES TO THE
MEDIUM RANGE FORECAST IN DAYS 5 AND 6. THE AXIS OF THE UPPER
RIDGE/HIGH BECOMES SKEWED AND ORIENTED EAST-WEST ACROSS THE NORTHERN
PLAINS BY EARLY WEDNESDAY. THIS SITUATION CONTINUES THROUGH FRIDAY.
THEN, A FRONT BEGINS MOVING THROUGH THE REGION SATURDAY AND SUNDAY.
HOWEVER, MY CONFIDENCE IN THE MEDIUM RANGE GFS IS NOT HIGH ENOUGH
TO INTRODUCE POPS.
.LBF...NONE.
SPRINGERHazardous weather outlook, Aug 9, 2:50 PM MDT, 51 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 350 PM CDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING AND OVERNIGHT HOURS ACROSS A MAJORITY OF THE OUTLOOK AREA. MOISTURE...COMBINED WITH STRONG AFTERNOON HEATING HAS CONTRIBUTED TO A MODERATELY UNSTABLE ATMOSPHERE. AN UPPER LEVEL DISTURBANCE MOVING OUT THE HIGH PLAINS WILL HELP PUSH A SURFACE LOW ACROSS SOUTHERN SOUTH DAKOTA. AS THIS LOW MOVES EASTWARD...IT WILL PULL A SURFACE TROF INTO WESTERN PORTIONS OF THE OUTLOOK AREA. THESE TWO FEATURES WILL BE THE FOCUS FOR THE THUNDERSTORM DEVELOPMENT...A FEW OF WHICH WILL REACH SEVERE LIMITS LATE THIS AFTERNOON INTO THE EVENING HOURS. THE AREA OF GREATEST RISK APPEARS TO BE MOST OF THE OUTLOOK AREA...WEST OF HIGHWAY 183. THE PRIMARY THREATS WILL BE LARGE HAIL AS WELL AS DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FOCUS FOR THUNDERSTORM DEVELOPMENT WILL SHIFT INTO EASTERN PORTIONS OF THE OUTLOOK AREA ON SUNDAY...AS THE SURFACE LOW IN SOUTH DAKOTA CONTINUE TO MOVE INTO EASTERN NEBRASKA. MOISTURE AHEAD OF THE LOW AND ASSOCIATED SURFACE BOUNDARY WILL LEAD TO SCATTERED THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. THE MAIN AREA OF CONCERN WILL BE AREAS ALONG AND EAST OF HIGHWAY 83...WITH LARGE HAIL AND DAMAGING WINDS CONTINUING TO BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION BE NEEDED DURING THE LATE AFTERNOON AND EVENING HOURS BOTH TONIGHT AND SUNDAY. 13
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:49 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 56 min |
| Aug 9, 3:09 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 66 min |
| Aug 9, 3:31 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 59 min |
| Aug 9, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Aug 9, 4:35 PM MDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 55 min |
| Aug 9, 4:56 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 64 min |
| Aug 9, 5:16 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 59 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.